Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 22, 2004, 5:25 PM EDT for Murray County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 5:25 PM EDT (21:25 UTC)
- Expired
- May 22, 2004, 6:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WUUS52 KFFC 222125 SVRATL GAC213-222200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MURRAY COUNTY IN NORTHWEST GEORGIA * UNTIL 600 PM EDT * AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF CHATSWORTH...MOVING EAST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHATSWORTH AND ETON. HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3463 8501 3451 8486 3475 8452 3491 8472 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:40 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 22, 3:40 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT SAT MAY 22 2004 .SHORT TERM...UPPER RIDGE HOLDING OVER THE SOUTHEAST. WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON MAY BE SUPPORTED BY WEAK UPPER IMPULSE PASSING TO OUR NORTH...AND LEE SIDE TROUGH. MODELS WANT TO DRY THINGS OUT SUNDAY INTO MONDAY...BUT WILL KEEP A SLIGHT CHANCE GOING. PERSISTENCE TEMPERATURES WITH HIGHS IN THE 80S AND LOWS IN THE 60S. .LONG TERM...NO BIG CHANGES TO THE EXTENDED. UPPER RIDGE CONTINUES ACROSS THE AREA WITH IMPULSES PASSING MAINLY NORTH OF OUR CWA. SURFACE FRONT MAY GET PRESSED CLOSE TO OUR NORTHERN BORDER ON THURSDAY. HAVE KEPT 20 TO 30 PERCENT POPS EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 68 87 67 88 / 40 20 10 10 ATHENS 66 88 66 88 / 40 20 10 10 GAINESVILLE 66 87 66 87 / 40 20 10 10 ROME 67 90 68 90 / 40 20 10 10 COLUMBUS 67 90 69 91 / 20 20 10 10 MACON 68 90 68 91 / 20 20 10 10 && .ATL WATCHES/WARNINGS/ADVISORIES...NONE. && 41
Hazardous weather outlook, May 22, 10:59 AM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1059 AM EDT SAT MAY 22 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-222058- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1059 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... .SYNOPSIS... SURFACE HIGH PRESSURE CONTINUES OVER THE WESTERN ATLANTIC AND GULF COAST. A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO CENTRAL GEORGIA. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING DOWNBURST WINDS AND PENNY SIZE HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM CANTON TO NEWNAN TO CORDELE. THE BEST TIME FOR THUNDERSTORMS WILL BE FROM MID AFTERNOON TO EARLY EVENING. .DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA WITH CAPES OF 1000 TO 2000 EXPECTED THIS AFTERNOON. WHILE A FEW THUNDERSTORMS ARE EXPECTED OVER THE AREA...ISOLATED STORMS MAY BECOME SEVERE... ESPECIALLY NEAR THE SURFACE TROUGH OVER EAST CENTRAL GEORGIA. A LACK OF UPPER LEVEL DYNAMICS AND A WEAK WIND FIELD WILL INHIBIT MOST STORMS FROM BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ON MOST DAYS THROUGH FRIDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, May 22, 4:18 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 418 PM EDT SAT MAY 22 2004 GAZ007-222115- 418 PM EDT SAT MAY 22 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN GILMER COUNTY UNTIL 515 PM EDT... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF EAST ELLIJAY...MOVING NORTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 515 PM EDT. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 515 PM EDT. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 515 PM EDT.
Special weather statement, May 22, 4:31 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 431 PM EDT SAT MAY 22 2004 GAZ067-222115- 431 PM EDT SAT MAY 22 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MERIWETHER COUNTY UNTIL 515 PM EDT... AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GREENVILLE...MOVING EAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 515 PM EDT. LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 515 PM EDT. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 515 PM EDT.
Special weather statement, May 22, 4:34 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 434 PM EDT SAT MAY 22 2004 GAZ008-009-015-016-222115- 434 PM EDT SAT MAY 22 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN LUMPKIN...WHITE... UNION AND TOWNS COUNTIES UNTIL 515 PM EDT... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF BLAIRSVILLE...MOVING NORTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 515 PM EDT. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 515 PM EDT. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 515 PM EDT.
Special weather statement, May 22, 4:44 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 444 PM EDT SAT MAY 22 2004 GAZ053>057-067-222145- 444 PM EDT SAT MAY 22 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MERIWETHER... SPALDING...COWETA...FAYETTE...HENRY AND CLAYTON COUNTIES UNTIL 545 PM EDT... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM LOVEJOY TO LONE OAK...MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 545 PM EDT. LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 545 PM EDT. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THESE STORMS SHOULD DIMINISH BY 545 PM EDT.
Special weather statement, May 22, 5:13 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 513 PM EDT SAT MAY 22 2004 GAZ005-011-012-019-222145- 513 PM EDT SAT MAY 22 2004 AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF CALHOUN...MOVING NORTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS OF 1 TO 2 INCHES AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 545 PM EDT.
Special weather statement, May 22, 5:18 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 518 PM EDT SAT MAY 22 2004 GAZ052-066-222200- 518 PM EDT SAT MAY 22 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TROUP AND HEARD COUNTIES UNTIL 600 PM EDT... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM CENTRALHATCHEE TO 12 MILES SOUTH OF LAGRANGE...MOVING EAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY 600 PM EDT.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:09 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 51 min |
| May 22, 2:24 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 36 min |
| May 22, 3:02 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 28 min |
| May 22, 3:47 PM EDT | Severe Thunderstorm Warning | FFC | Gordon, Pickens | 28 min |
| May 22, 3:57 PM EDT | Severe Thunderstorm Warning | FFC | Dawson | 33 min |
| May 22, 4:54 PM EDT | Severe Thunderstorm Warning | FFC | Union | 36 min |
| May 22, 4:58 PM EDT | Severe Thunderstorm Warning | FFC | Towns | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.